Alert archive / Washington / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Spokane, WA

August 12, 20145 counties in Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 12, 2014, 4:12 PM PDT for 5 counties in Washington. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 4:12 PM PDT (23:12 UTC)
Expired
Aug 12, 2014, 5:15 PM PDT
In force
63 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Adams County, WA, Asotin County, WA, Garfield County, WA, Grant County, WA, Whitman County, WA

The radar

The Pendleton radar (KPDT), 104 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:15 PM PDTTSTM WND GST 60Ritzville, WALARGE TREE DOWN AT GOLF COURSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:34 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3158 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS56 KOTX 122312
SVROTX
WAC001-003-023-025-075-130015-
/O.NEW.KOTX.SV.W.0027.140812T2312Z-140813T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
412 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN SOUTHEAST WASHINGTON...
  NORTHWESTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  SOUTHERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  ADAMS COUNTY IN NORTH CENTRAL WASHINGTON...
  SOUTHERN GRANT COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 515 PM PDT

* AT 410 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS BETWEEN 60 
  AND 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
  7 MILES NORTH OF ZILLAH TO 11 MILES WEST OF DELANEY TO 11 MILES 
  EAST OF SKI BLUEWOOD...AND MOVING NORTH AT 35 TO 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOSES LAKE...OTHELLO...QUINCY...WARDEN...RITZVILLE...POMEROY...
  CASCADE VALLEY...MOSES LAKE NORTH...VANTAGE...MATTAWA...ROYAL
  CITY...LIND...GEORGE...WASHTUCNA...HATTON...SMYRNA...DODGE...
  BATUM...MAYVIEW AND GORGE AMPHITHEATRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

AREAS OF BLOWING DUST ARE EXPECTED NEAR AND AHEAD OF THE
THUNDERSTORMS. MOTORISTS CAN EXPECT POOR VISIBILITIES AND SHOULD
REDUCE SPEEDS ACCORDINGLY.

&&

LAT...LON 4605 11760 4633 11762 4647 11774 4647 11786
      4662 11785 4655 11817 4674 11825 4674 11935
      4668 11937 4672 11952 4664 11963 4663 11987
      4671 11997 4682 11993 4707 12005 4723 11999
      4724 11842 4662 11724 4599 11750
TIME...MOT...LOC 2310Z 169DEG 39KT 4651 12027 4648 11821 4613 11760 

$$

COTE
1 follow-up statement
585 
WWUS56 KOTX 122346
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
446 PM PDT TUE AUG 12 2014

WAC001-003-023-025-075-130015-
/O.CON.KOTX.SV.W.0027.000000T0000Z-140813T0015Z/
GARFIELD WA-ASOTIN WA-WHITMAN WA-ADAMS WA-GRANT WA-
446 PM PDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR GARFIELD...NORTHWESTERN ASOTIN...SOUTHERN WHITMAN...ADAMS AND
SOUTHERN GRANT COUNTIES...

AT 442 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ROZA
TO 22 MILES NORTHWEST OF DELANEY TO 6 MILES SOUTHWEST OF POMEROY...
MOVING NORTH AT 35 TO 45 MPH.

WIND GUSTS TO 63 MPH WERE REPORTED IN PASCO AND 72 MPH IN HANFORD. 
IN ADDITION BLOWING DUST REDUCED VISIBILITIES TO A MILE IN PASCO.

LOCATIONS IMPACTED INCLUDE...
MOSES LAKE...OTHELLO...QUINCY...WARDEN...RITZVILLE...POMEROY...
CASCADE VALLEY...MOSES LAKE NORTH...VANTAGE...MATTAWA...ROYAL CITY...
LIND...GEORGE...WASHTUCNA...HATTON...SMYRNA...DODGE...BATUM...MAYVIEW
AND GORGE AMPHITHEATRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

AREAS OF BLOWING DUST ARE EXPECTED NEAR AND AHEAD OF THE
THUNDERSTORMS. MOTORISTS CAN EXPECT POOR VISIBILITIES AND SHOULD
REDUCE SPEEDS ACCORDINGLY.

&&

LAT...LON 4605 11760 4633 11762 4647 11774 4647 11786
      4662 11785 4655 11817 4674 11825 4674 11935
      4668 11937 4672 11952 4664 11963 4663 11987
      4671 11997 4682 11993 4707 12005 4723 11999
      4724 11842 4662 11724 4599 11750
TIME...MOT...LOC 2342Z 169DEG 39KT 4678 12035 4675 11829 4640 11768 

$$

COTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:31 PM PDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 12, 2:31 PM PDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT TUE AUG 12 2014

.SYNOPSIS...
Stronger thunderstorms will develop this afternoon and evening
with gusty winds, hail, abundant lightning, and flash flooding
all possible. Wednesday, Thursday and Friday have the potential
for more showers and thunderstorms. Seasonal temperatures and
drier conditions is a good bet for next weekend.

&&

.DISCUSSION...
Tonight: Convection is already firing off across northern Oregon
and will move quickly into southern WA in the next few hours. The
main threat/concern will be winds with and ahead of the
thunderstorms. Southerly winds have the potential to gust up to 50
mph with some local gusts up to 60 mph possible. A severe
thunderstorm watch has been issued through 8 pm to account for our
wind threat for portions of southern WA and the southern ID
Panhandle. Thunderstorms are expected to form...though may not be
severe in nature as far as hail threat is concerned. The strong
winds will be across the basin btwn 4-7...to the Spokane area
btwn 6-830 and across northern WA and ID btwn 7-10. Overnight
things will calm down a bit.

Wednesday through Friday: The upper level low will move inland and
remain across the Pacific Northwest through Friday. This will keep
the threat of showers and thunderstorms across the entire area
through the remainder of the week. A chance of thunder each
afternoon and evening with a slight chance of thunder in the
overnight and morning hours. Timing of specific waves is difficult
to pinpoint at this time. The main point to get across is we will
have slightly cooler temperatures with showers and thunderstorms
each day. /Nisbet

Friday night through Tuesday: The Inland NW transitions to a
comparatively less active weather pattern. From Friday night into
Saturday a cut-off low is projected to shift east of the
Continental Divide. The flow turns west-northwest and a weakened
deformation axis lays near the northern Cascades and Canadian
border. Each afternoon SBCAPE and negative LIs increase around the
rim of the Columbia Basin, then wanes with the loss of the daytime
heating. So Friday evening look for a threat of showers and
thunderstorms. The highest risk will be around the northern and
eastern mountains, with the smallest threat over the deeper
Columbia Basin as some broader subsidence comes in. The overall
risk wanes overnight. The chances increase again for the mountains
Saturday afternoon and evening, then once again dissipate
overnight. Saturday night into Monday models show another broad
trough breaking toward the Pacific coast. How it evolves as it
pushes to the West Coast is less agreed upon. However at this time
more models stretch and split the trough, taking the brunt of it
south toward California. The weaker northern half goes into BC,
mainly skimming north WA. Then Monday night into Tuesday a second
and somewhat stronger wave moves into BC, with the Inland NW on
its weaker southern flank. Overall this suggests slight
shower/thunder threat linger near the Canadian border and
occasional mid to high clouds elsewhere. We could be seeing some
increased winds in the Cascade gaps in the late/evening, but model
agreement is not strong enough to have any confidence in the
details. Temperatures are expected to be slightly below normal at
the start of this period, followed by a gradual warming trend into
the weekend, perhaps early next week, with values rising to above
normal. /J. Cote'

&&

.AVIATION...
18Z TAFS: Elevated rain showers continue to move towards the
north...mostly impacting north ID, but across E WA as well.
The main t-storm threat for the Basin will arrive along a
shortwave lifting north from Oregon. Strong storms will be
possible along this line reaching the WA/OR border arnd
22-23z...Hwy 2 02z-03Z...and lifting north to the International
Border btwn 04-06z. Given the potential for strong
winds...hail...and heavy downpours...continued tempo groups in the
evening periods of the tafs. Winds along with or ahead of the
thunderstorms are expected to be stronger with gusts 40-50kts
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  85  62  80  61  81 /  70  40  60  60  50  30
Coeur d'Alene  61  84  60  78  58  81 /  70  40  60  70  60  50
Pullman        58  84  55  77  55  82 /  70  40  60  60  50  20
Lewiston       67  90  66  84  64  88 /  60  40  60  60  50  30
Colville       59  87  58  85  56  84 /  90  50  50  70  60  60
Sandpoint      54  81  53  78  53  77 /  70  50  60  80  80  60
Kellogg        61  82  59  74  57  75 /  70  60  60  70  80  50
Moses Lake     64  88  62  84  61  83 /  80  30  40  60  40  30
Wenatchee      72  86  70  83  68  82 /  80  30  40  60  40  50
Omak           70  87  67  87  64  84 /  80  50  50  60  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
     Central Idaho Panhandle (Zone 101).

     Severe Thunderstorm Watch until 8 PM PDT this evening for
     Latah...Nez Perce.

WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Mountains (Zone 682)-East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Okanogan/Methow Valleys (Zone 684)-East Washington South
     Central Cascade Mountains (Zone 680).

     Flash Flood Watch through Thursday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

     Red Flag Warning until 5 PM PDT Wednesday for East Washington
     South Central Cascade Valleys (Zone 676).

     Severe Thunderstorm Watch until 8 PM PDT this evening for
     Adams...Asotin...Garfield...Grant...Lincoln...Whitman.

&&
Hazardous weather outlook, Aug 12, 6:03 AM PDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT TUE AUG 12 2014

IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG WINDS IS EXPECTED TO TRACK INTO SOUTHERN
WASHINGTON AROUND 4 PM...AND CONTINUE NORTH TO THE CANADIAN BORDER
IN THE EVENING. PRECISE WIND SPEEDS ARE UNCERTAIN BUT LOCALIZED
DAMAGING WINDS IS POSSIBLE.

WHILE NOT AS LIKELY...HAIL IS POSSIBLE WITH SOME STORMS ESPECIALLY
OVER THE BLUE MOUNTAINS...LEWISTON AREA...AND CAMAS PRAIRIE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL.

STORMS WILL BECOME INCREASINGLY WET INTO TONIGHT. HOWEVER GIVEN
DRY FUELS NEW FIRE STARTS ARE EXPECTED. DEBRIS FLOWS ARE POSSIBLE
IN BURN SCAR AREAS IN THE CASCADES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
AND THURSDAY. THESE STORMS MAY PRODUCE GUSTY WINDS...AND
HAIL.  NEW FIRE STARTS WILL REMAIN POSSIBLE ALTHOUGH STORMS ARE
EXPECTED TO BE WET. BURN SCAR AREAS WILL BE SUSCEPTIBLE TO DEBRIS
FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.

In the hours before

Special weather statement, Aug 12, 3:43 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
343 PM PDT TUE AUG 12 2014

IDZ027-122330-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
343 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS AND CENTRAL NEZ PERCE
COUNTIES UNTIL 430 PM PDT...

AT 342 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF NEZPERCE...OR 15 MILES SOUTHWEST OF KAMIAH...
MOVING NORTH AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAIGMONT...NEZPERCE...WINCHESTER...REUBENS...PARDEE AND MOHLER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTH CENTRAL WASHINGTON.

LAT...LON 4632 11676 4632 11649 4635 11647 4634 11638
      4640 11636 4644 11640 4646 11634 4641 11630
      4641 11619 4628 11610 4621 11612 4621 11615
      4615 11620 4620 11643 4612 11648 4611 11651
TIME...MOT...LOC 2242Z 176DEG 28KT 4613 11633

MF
Special weather statement, Aug 12, 3:55 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PDT TUE AUG 12 2014

WAZ031>035-122345-
WASHINGTON PALOUSE WA-MOSES LAKE AREA WA-NORTHEAST BLUE MOUNTAINS WA-
LOWER GARFIELD AND ASOTIN COUNTIES WA-UPPER COLUMBIA BASIN WA-
355 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD...CENTRAL
WHITMAN...ADAMS AND SOUTHERN GRANT COUNTIES UNTIL 445 PM PDT...

AT 346 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNNYSIDE THROUGH THE TRI
CITIES TO NORTH OF WALLA WALLA AND MOVING NORTH AT 35 MPH.

A GUSTS FRONT PRODUCING WINDS 60 TO 70 MPH WILL BE POSSIBLE WHEN
THESE STORMS MOVE INTO SOUTHERN GRANT...ADAMS...WHITMAN AND NORTHERN
GARFIELD COUNTIES.

THESE WINDS WILL MOVE INTO MATTAWA...OTHELLO...HAY AND POMEROY
BY 430.

LOCATIONS IMPACTED INCLUDE...
MOSES LAKE...OTHELLO...COLFAX...WARDEN...RITZVILLE...POMEROY...
CASCADE VALLEY...MATTAWA...ROYAL CITY...LIND...ST. JOHN...GEORGE...
ENDICOTT...WASHTUCNA...HATTON...SMYRNA...DODGE...PAHA...WINONA AND
BEATRICE.

THOSE ATTENDING THE GRANT COUNTY FAIR ARE IN THE PATH OF THESE
STORMS AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTH CENTRAL WASHINGTON.

LAT...LON 4647 11774 4647 11786 4662 11785 4658 11790
      4659 11802 4655 11817 4674 11825 4674 11936
      4668 11937 4672 11952 4664 11963 4663 11980
      4663 11989 4671 11997 4682 11993 4705 12002
      4717 12000 4711 11709 4633 11765
TIME...MOT...LOC 2246Z 174DEG 29KT 4623 11830 4627 12009

LN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:55 PM PDTSpecial Weather StatementOTXAdams, Whitman50 min

Nearby

Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.